If you have cancer, then your oncologist will work with you to form a cancer treatment plan that will work best for your situation. The surgical removal of tumors, chemotherapy treatments, and radiation therapy are all possible options for you. Chemotherapy drugs are given in many cases, because these medications will eliminate the fast growing cells of the body so that as many cancer causing cells as possible are destroyed. Chemotherapy does come with a variety of side effects, and you may be familiar with nausea, vomiting, and diarrhea concerns. However, allergic reactions are also common. Specifically, rashes are likely to form on the body. If you develop a rash soon after starting chemotherapy drugs, then read on to find out how you can deal with the problem.
Take Medications Beforehand
Some people are allergic to the substances within the chemotherapy medications themselves. This is not surprising, since there a wide variety of different, and sometimes toxic, chemicals and additives within the medications. Mustard gas derivatives are an example of some of the toxic materials found in the drugs.
When the chemicals enter the body, the immune system reacts and identifies one or several of the substances as harmful. When this happens, you may see a reaction that is similar to when pollen or another allergen enters the body. However, reactions are likely a bit more severe, since the drugs are allowed to surge through the entire body. Inflammation is one response that may be seen, and a rash is likely to appear across your skin.
If you notice a rash forming shortly after taking chemotherapy medication, then it is wise to ask your oncologist for a medication to take before your next chemotherapy dose to stop the reaction from occurring. Antihistamines can offer assistance in some cases, because these drugs stop the body from producing histamine, which causes the inflammation. Corticosteroid drugs, like prednisone, may be prescribed too to reduce bodily inflammation. However, your physician is likely to give you a low dose of the steroid or a prescription that lasts only a few days. This is necessary, since prednisone can weaken the immune system and so can chemotherapy. This can place you at a greater risk of forming an infection.
Avoid Acne Creams
In some cases, a rash may break out on your skin that looks similar to acne. While the reaction is likely the same type of allergic problem that is noted when you see a full blown rash, you may confuse the condition with the formation of pimples. Acne medications may then be used. However, acne forms when the hair follicles across the skin fill with dirt and oil. An infection then forms that results in swollen and red spots on the face and body. Acne creams are designed to kill the bacteria that sit in the pores, and they also help to pull oil from the skin.
If this medication is placed on your skin, then it is likely to irritate it further and cause a larger rash to form. Also, acne medicines dry out the skin. Unfortunately, chemotherapy drugs may harm the skin cells across your body. This makes it more difficult for the skin to replenish itself, and dryness is often a side effect. If you dry out the skin further, you may see the rash bleeding or forming blisters.
Good Creams to Use
If you see red marks on the skin after taking your chemotherapy drugs, then you should assume that you have formed hives or a rash. Treat the skin with a thick layer of hydrocortisone cream. You should gently wash your skin with soap and water before applying the cream. Also, if the skin appears to be bleeding, then place a non-stick sterile gauze pad over the area. Use medical tape to keep the gauze in place. This is best to reduce infection risks.
Once the rash starts to clear up, use a moisturizing cream to keep dry skin at bay. A fragrance free glycerin based product will likely work well for this.